Call Us Today! 480-389-2428

Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you begin taking it. Can you expect to feel Nauseous or to get a dry mouth? What might not occur to you is that some medications have a more severe side effect – they can potentially cause hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. Which ones should you look out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? There are three different places these drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom noise people hear that commonly presents as:

  • Ringing
  • Popping
  • A windy sound
  • Thumping

When you quit the medication, the tinnitus usually stops. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that might surprise you. Many of them you could have in your medicine cabinet even now, and there’s a chance you take them before bed or when you have a headache.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better recognized as aspirin, can be added to this list. While all these can cause some hearing issues, they are reversible when you stop taking the meds.

Ranking a close second for well known ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, though. a few that aren’t which you might have heard of include:

  • Vancomycin
  • Erythromycin
  • Gentamycin

When you quit using the antibiotics the issue goes away as with painkillers. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinine
  • Quinidine

Tinnitus Can be Caused by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics which result in tinnitus but there are bigger culprits in this category:

  • Tonic water
  • Nicotine
  • Marijuana
  • Caffeine

You are subjecting yourself to something that may cause tinnitus every time you have your morning coffee. After the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors give to treat tinnitus are also on the list of possible causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

However, the dosage which will trigger tinnitus is much more than the doctor will generally prescribe.

Ototoxicity Has Specific Symptoms

They vary depending on the medication and your ear health. Typically, you can anticipate anything from mildly annoying to totally incapacitating.

Be on guard for:

  • Difficulty walking
  • Hearing loss on one or both sides
  • Blurring vision
  • Vomiting
  • Poor balance
  • Tinnitus

Get in touch with your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should always take what your doctor recommends. These symptoms are only temporary so keep that in mind. You should be secure asking your doctor if a medication is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care expert to have a hearing test.